Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2002, 3:27 PM MDT for Weld County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2002, 3:27 PM MDT (21:27 UTC)
- Expired
- Aug 29, 2002, 4:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS55 KBOU 292127 SVRDEN COC123-292230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 327 PM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PROSPECT VALLEY...OR ABOUT 29 MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... KEENESBURG...PROSPECT VALLEY AND ROGGEN. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4030 10457 4002 10459 4003 10418 4030 10417 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM MDT, 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 300 PM MDT THU AUG 29 2002 TONIGHT: PLENTY OF SYNOPTIC SCALE ENERGY IS VISIBLE ON THE WATER VAPOR AND RADAR PICTURES UPSTREAM. THE ENERGY IS JUST STARTING TO MAKE IT ONTO THE PLAINS OF THE FORECAST AREA. AREA PROFILERS SHOW A 60 PLUS KNOW SOUTHWESTERLY JET OVER THE AREA RIGHT NOW. THIS IS PROGGED ACROSS THE FORECAST AREA UNTIL ABOUT 03/06Z THEN THE UPPER TROUGH AXIS PUSHES ACROSS. RADAR IS INDICATING A DECENT CONVERGENCE LINE STRETCHED NORTH AND SOUTH OVER THE EASTERN METRO AREA AT THIS TIME. 50S TO LOWER 60S DEW POINTS ARE IN PLACE OVER ALL THE PLAINS RIGHT NOW. THIS WITH ALL THE DYNAMIC ENERGY TO MOVE ACROSS...POPS SHOULD BE PRETTY WIDESPREAD OVER THE PLAINS AND THEY SHOULD BE SLOW TO DISSIPATE WAY INTO THE NIGHTTIME HOURS. FRIDAY THROUGH SUNDAY: TONIGHT UPPER TROUGH AXIS WILL BE OVER EASTERN COLORADO BY FRIDAY MORNING AT 12Z. DOWNWARD FORCING IS PROGGED IN THE SYNOPTIC SCALE ON FRIDAY. THE UPPER RIDGE BUILDS BACK INTO THE FORECAST AREA AND THE CROSS SECTIONS SHOW WARMING AND A STRONG STABLE LAYER AT THE MID LEVELS. BY FRIDAY NIGHT THE UPPER RIDGE AXIS SHIFTS EAST OF THE FORECAST AREA WITH SOUTHWESTERLY FLOW ALOFT EXPECTED FOR SATURDAY. CROSS SECTIONS SHOW STEEPER LAPSE RATES ON SATURDAY AFTERNOON. GRIDS SHOW A JET MAX OF SOUTHWESTERLY WINDS OVER THE FORECAST AREA EARLY SUNDAY MORNING THROUGH AFTERNOON. BY SUNDAY AFTERNOON ANOTHER UPPER TROUGH MOVES INTO WESTERN COLORADO. GRIDS SHOW WEAK SYNOPTIC SCALE ASCENT ON SATURDAY...THEN BETTER ENERGY FOR SUNDAY AFTERNOON IN FRONT OF THE APPROACHING TROUGH. THE LAPSE RATES ARE PRETTY STEEP AGAIN SUNDAY AFTERNOON. CONCERNING MOISTURE...GRIDS SHOW THE LOW LEVEL MOISTURE JUST EAST OF THE FORECAST AREA FOR FRIDAY AFTERNOON...GETTING BACK INTO THE EXTREME EASTERN FORECAST AREA FOR SATURDAY...THEN FLUSHING WAY EAST FOR SUNDAY AFTERNOON. CROSS SECTIONS DO INDICATE SOME MID/UPPER LEVEL MOISTURE FRIDAY EVENING...AGAIN SATURDAY MIDDAY IN THE EVENING...BUT LITTLE ON SUNDAY. MAY PUT SOME LIMITED POPS IN A FEW APPROPRIATE AREAS FOR THE THREE AFTERNOONS. CONCERNING TEMPERATURES...GRIDS SHOW A 1-2 C WARM-UP FOR FRIDAYS HIGHS...A BIT WARMER ON SATURDAY...THEN A 1-2 C COOL DOWN ON SUNDAY. IN THE EXTENDED PERIOD: MONDAY THROUGH THURSDAY...THE MODELS SHOW THE UPPER RIDGE CENTERED STILL TO THE SOUTHWEST OF THE FORECAST AREA WITH AN UPPER TROUGH MOVING EASTWARD NORTH OF COLORADO. BY TUESDAY THE MODELS SHOW THE UPPER RIDGE BUILDING BACK INTO THE FORECAST AREA. WEDNESDAY AND THURSDAY SHOW ANOTHER WEST COAST TROUGH HELP TO BRING SOUTHWESTERLY FLOW ALOFT TO THE FORECAST AREA. GRIDS BRING IN A LOW LEVEL COLD FRONT MONDAY AFTERNOON AND EVENING. GRIDS SHOW VARYING AMOUNTS OF MOISTURE THROUGH THE PERIOD...BUT THEY LEAN TOWARDS THE DRY END. I WILL LEAVE THE SLIGHT CHANCE GOING FOR NOW. RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 29, 10:00 AM MDT, 5 hours 27 minutes before
COZ030>051-292000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1000 AM MDT THU AUG 29 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS NORTH CENTRAL AND NORTHEASTERN COLORADO TODAY. AN UPPER LEVEL TROUGH IS EXPECTED TO BRUSH ACROSS NORTHERN COLORADO LATE THIS AFTERNOON AND TONIGHT. THE LIFT FROM THIS SYSTEM...COUPLED WITH AFTERNOON HEATING ...WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. SUFFICIENT SHEAR WILL BE PRESENT FOR A FEW SEVERE THUNDERSTORMS ...SIMILAR TO WHAT HAS OCCURRED OVER THE PAST FEW DAYS. CLOUD COVER MAY AGAIN DELAY THE ONSET OF THE STRONGER STORMS UNTIL THE UPPER TROUGH MOVES INTO THE REGION LATE THIS AFTERNOON. THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR JUST TO THE EAST OF THE URBAN CORRIDOR...WHERE THE BEST POOL OF LOW LEVEL MOISTURE RESIDES. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS. A FEW WEAK TORNADOES MAY ALSO OCCUR ALONG ANY COLLIDING OUTFLOW BOUNDARIES. SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM. OUTLOOK FOR FRIDAY...WARMER AND MUCH DRIER. COOPER
Local storm report, Aug 29, 2:55 PM MDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT THU AUG 29 2002
...PRELIMINARY STORM REPORT FOR AUGUST 29 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 1 S EVERGREEN CO 1.00 INCH HAIL
08/29/02 JEFFERSON
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:09 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Aug 28, 7:39 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Aug 28, 7:39 PM MDT | Tornado Warning | BOU | Weld | 51 min |
| Aug 28, 8:30 PM MDT | Tornado Warning | BOU | Weld | 45 min |
| Aug 28, 9:16 PM MDT | Tornado Warning | BOU | Morgan, Weld | 44 min |
| Aug 29, 3:12 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver, Douglas | 48 min |
| Aug 29, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.